Alert archive / California / Small Craft Advisories in 2023

Small Craft Advisory 38, NWS Eureka, CA

March 29, 2023

NWS Eureka, CA issued this small craft advisory at Mar 29, 2023, 8:51 PM PDT. It took effect at Mar 29, 2023, 9:00 PM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 29, 2023, 8:51 PM PDT (03:51 UTC)
In effect from
Mar 29, 2023, 9:00 PM PDT
Expired
Mar 30, 2023, 2:49 AM PDT
In force
6 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

616 
WHUS76 KEKA 300351
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
851 PM PDT Wed Mar 29 2023

PZZ475-301000-
/O.CAN.KEKA.SC.Y.0037.000000T0000Z-230330T1000Z/
/O.NEW.KEKA.SC.Y.0038.230330T0400Z-230330T1000Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
851 PM PDT Wed Mar 29 2023

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM PDT THURSDAY...

* WHAT...North winds 15 to 20 kt with gusts up to 30 kt and seas 
  7 to 9 feet expected.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 3 AM PDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ450-470-301200-
/O.CAN.KEKA.SC.Y.0037.000000T0000Z-230330T0400Z/
/O.NEW.KEKA.SC.Y.0039.230331T1500Z-230401T0600Z/
Pt St George to Cape Mendocino out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
851 PM PDT Wed Mar 29 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM TO 11 PM PDT FRIDAY...

* WHAT...South winds 15 to 25 kt with gusts up to 35 kt and seas 
  4 to 7 feet expected.

* WHERE...Pt St George to Cape Mendocino out 10 nm and Pt St 
  George to Cape Mendocino 10 to 60 nm.

* WHEN...From 8 AM to 11 PM PDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
132 
WHUS76 KEKA 300925
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
225 AM PDT Thu Mar 30 2023

PZZ470-301730-
/O.EXT.KEKA.SC.Y.0039.230331T1800Z-230401T1600Z/
Pt St George to Cape Mendocino 10 to 60 nm-
225 AM PDT Thu Mar 30 2023

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 11 AM FRIDAY TO 9 AM
PDT SATURDAY...

* WHAT...South winds 20 to 30 kt with gusts up to 35 kt and seas 
  4 to 7 feet expected.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...From 11 AM Friday to 9 AM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ450-301730-
/O.EXT.KEKA.SC.Y.0039.230331T2300Z-230401T1600Z/
Pt St George to Cape Mendocino out 10 nm-
225 AM PDT Thu Mar 30 2023

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 4 PM FRIDAY TO 9 AM
PDT SATURDAY...

* WHAT...South winds 15 to 25 kt with gusts up to 35 kt and seas 
  4 to 6 feet expected.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...From 4 PM Friday to 9 AM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ475-301030-
/O.CON.KEKA.SC.Y.0038.000000T0000Z-230330T1000Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
225 AM PDT Thu Mar 30 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT EARLY
THIS MORNING...

* WHAT...Northwest winds 15 to 20 kt with gusts up to 25 kt and 
  seas 6 to 8 feet.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 3 AM PDT early this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
671 
WHUS76 KEKA 300949
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
249 AM PDT Thu Mar 30 2023

PZZ475-301100-
/O.CAN.KEKA.SC.Y.0038.000000T0000Z-230330T1000Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
249 AM PDT Thu Mar 30 2023

...SMALL CRAFT ADVISORY IS CANCELLED...


$$

PZZ470-301800-
/O.CON.KEKA.SC.Y.0039.230331T1800Z-230401T1600Z/
Pt St George to Cape Mendocino 10 to 60 nm-
249 AM PDT Thu Mar 30 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 AM FRIDAY TO
9 AM PDT SATURDAY...

* WHAT...South winds 20 to 30 kt with gusts up to 35 kt and seas 
  4 to 7 feet expected.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...From 11 AM Friday to 9 AM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ450-301800-
/O.CON.KEKA.SC.Y.0039.230331T2300Z-230401T1600Z/
Pt St George to Cape Mendocino out 10 nm-
249 AM PDT Thu Mar 30 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 PM FRIDAY TO
9 AM PDT SATURDAY...

* WHAT...South winds 15 to 25 kt with gusts up to 35 kt and seas 
  4 to 6 feet expected.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...From 4 PM Friday to 9 AM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this small craft advisory went out at Mar 29, 2:30 PM PDT, 6 hours 21 minutes earlier.

Area forecast discussion, Mar 29, 2:30 PM PDT, 6 hours 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
230 PM PDT Wed Mar 29 2023

.SYNOPSIS...Showers will dissipate across the region this evening.
That will be followed by clearing skies tonight and cold
temperatures across interior valleys during Thursday morning.
Otherwise, periods of isolated afternoon showers can't be ruled
out through Friday, with more abundant rainfall developing this
weekend into early next week.

&&

.DISCUSSION...An occluded cyclone was in the process of filling
offshore from NRN/CNTRL CA this afternoon. Daytime heating
combined with cold air aloft positioned along the northern
periphery of the low was aiding in afternoon shower development
across interior ridges and mountains. In addition, model forecast
soundings show an environment that is marginally conducive for
showers maturing into thunderstorms and producing small hail. As
the low continues to move south tonight, and daytime heating is
lost, diurnally forced showers will dissipate, and clouds will
begin to clear. Strong radiational cooling will subsequently
occur, and low temperatures by Thursday morning will fall into
the 20s across many interior mountain valleys, ranging to the low
30s in southern and western Mendocino County, and the mid 30s
along the Humboldt and Del Norte coast. Frost, freeze, and hard
freeze products have subsequently been issued.

Otherwise, mainly dry weather is forecast to occur across the
region on Thursday and Friday as weak midlevel shortwave ridging
develops across the West Coast...though a few isolated showers may
develop across interior ridges during peak afternoon heating.
More abundant and widespread rainfall is then forecast to occur
this weekend as an upper trough enters the PACNW. Thereafter,
multi-model guidance shows an upper trough amplifying over the
West Coast/WRN CONUS early next week and aiding in additional low
elevation rain and high elevation snow.

Garner

&&

.AVIATION...Gusty northerlies have developed at coastal terminals
in the wake of a low while VFR continues north of Cape Mendo.
Brief MVFR ceilings with passing showers are expected to continue
for Mendo, slowly winding down through the afternoon and evening.
A couple lightning strikes are possible over the Yolla Bollys this
afternoon, although this threat should diminish this evening.
Stratus may return to the coast late tonight and early Thursday,
and some interior valleys may see fog formation tonight. However
this formation will depend on the amount of clearing seen aloft
late tonight and early Thursday morning.

&&

.MARINE...Advisory-level northerlies build across the waters this
afternoon as high pressure fills in behind a passing low. Winds
weaken by early Thursday and turn westerly. Southerlies develop
Friday ahead of another front, likely reaching advisory level once
again at least across the northern waters. Winds weaken again
this weekend, then possibly turn northerly early next week. Seas
remain primarily locally generated, with some small swells
intermittently mixing in.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Frost Advisory from 1 AM to 9 AM PDT Thursday for CAZ101-
     103.

     Freeze Warning from 1 AM to 9 AM PDT Thursday for CAZ109-
     112-113-115.

     Hard Freeze Warning from 1 AM to 9 AM PDT Thursday for
     CAZ110-111-114.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 9 PM PDT this evening for PZZ450-
     470.

     Small Craft Advisory until 3 PM PDT this afternoon for
     PZZ455.

     Small Craft Advisory until 3 AM PDT Thursday for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Mar 29, 2:06 PM PDT, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
206 PM PDT Wed Mar 29 2023

CAZ101-103-302115-
Coastal Del Norte-Northern Humboldt Coast-
206 PM PDT Wed Mar 29 2023

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PDT THURSDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Frost Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Frost Advisory is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ109-112-113-115-302115-
Mendocino Coast-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Southern Lake-
206 PM PDT Wed Mar 29 2023

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PDT THURSDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Freeze Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Freeze Warning is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-104>108-302115-
Del Norte Interior-Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
206 PM PDT Wed Mar 29 2023

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ110-111-114-302115-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
206 PM PDT Wed Mar 29 2023

...HARD FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PDT THURSDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Hard Freeze Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Hard Freeze Warning is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 29, 3:52 PM PDT, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Eureka CA
352 PM PDT Wed Mar 29 2023

CAZ106-109-110-292330-
Southern Humboldt Interior CA-Mendocino Coast CA-
Northwestern Mendocino Interior CA-
352 PM PDT Wed Mar 29 2023

...A strong thunderstorm will impact portions of northwestern
Mendocino and southern Humboldt Counties through 430 PM PDT...

At 350 PM PDT, Doppler radar was tracking a strong thunderstorm near
Leggett, or near Richardson Grove State Park, moving south at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Leggett, Rockport and Piercy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. This storm
may intensify, so be certain to monitor local radio stations and
available television stations for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 4001 12384 3996 12362 3968 12367 3972 12383
      3973 12383 3975 12384 3979 12384 3983 12385
      3985 12388 3986 12391 3989 12392
TIME...MOT...LOC 2250Z 016DEG 10KT 3992 12376

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SEC
Local storm report, Mar 29, 5:44 PM PDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
544 PM PDT WED MAR 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             10 W NAVARRO            39.13N 123.72W
03/29/2023  M0.25 INCH       MENDOCINO          CA   TRAINED SPOTTER

            HAIL LASTED A COUPLE OF MINUTES.

&&
Local storm report, Mar 29, 6:32 PM PDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
632 PM PDT WED MAR 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             3 W DINSMORE            40.49N 123.65W
03/29/2023  E0.25 INCH       HUMBOLDT           CA   TRAINED SPOTTER

            DOWNPOUR OF 1/8” HAIL AND MAYBE HAIL/GRAUPEL
            MIX STARTED AT 4:19 PM AND CONTINUES HEAVY
            AT 4:27 PM.

&&

ZVS

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 8:51 PM PDTSmall Craft AdvisoryEKA66 hr
Mar 30, 10:56 AM PDTFrost AdvisoryEKAMendocino22 hr
Mar 30, 10:56 AM PDTFreeze WarningEKALake, Mendocino22 hr

Nearby

Small Craft Advisories in California, 2023Every small craft advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.